Thunderstorm Wind, Custer
- When
- September 6, 1:00 PM MST to 1:10 PM MST
- Where
- Custer County, Challis
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -114.230
A 61 mph wind gust measured in Challis.
A 61 mph wind gust measured in Challis. Six trees down On Yankee Fork River in Clayton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A 61 mph wind gust measured in Challis. Six trees down On Yankee Fork River in Clayton. Metal roof torn off the Yankee Fork Ranger Station .
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 6, 12:04 PM MST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 104 PM MDT Fri Sep 6 2019 .DISCUSSION...A trough of low pressure and associated cold front will pass eastward across SE Idaho this evening. We're watching an initial round of light rain showers and embedded thunderstorms that is tracking roughly along/east of the I-15 corridor, and this activity is expected to continue tracking north and east through mid-afternoon. This activity should be largely benign. Farther west, a dry slot nudging into south-central Idaho is allowing for sunshine, and this sunshine is quickly destabalizing the atmosphere along and ahead of the cold front. As a result, showers and thunderstorms are developing due to the combination of these factors -- and this is reasonably well aligned with high- resolution model guidance. These storms have the potential to produce strong, damaging winds and large hail as the progress eastward across the Central Mountains, Sawtooths and eastern Magic Valley. Along/east of the I-15 corridor, confidence is less certain that this activity will be able to maintain its strength due to instability limitations from extensive clouds and showers this morning. These areas will need to see some sunshine to allow for destabilization to allow for the continued development/propagation of these strong to severe storms. We'll continue to monitor these trends early afternoon. Do know that all convective-allowing, high-resolution models suggest that the line will progress all the way through the Snake Plain through this evening, with again gusty winds and large hail being the primary threats. Once the line moves through, any additional shower/storm activity for the remainder of the evening should be limited. In terms of rainfall, a quick (6 hour or less) burst of rainfall is expected across the Central Idaho Mountains through midnight, with up to 0.50" of rainfall possible under the heaviest cells. As a result, have issued a Flash Flood Watch for these areas, as new/recent burn scars and steep/rocky terrain areas will be at a higher risk for possible flooding. Showers and isolated storms will continue to move eastward across the eastern highlands and central Idaho mountains through about Midnight, with the majority of any lingering activity largely coming to an end around this time -- with Saturday dry and warm. The next trough and attendant cold front will move across the region on Sunday. The severe weather threat is more limited on Sunday, but the rainfall forecast is higher. The current thinking is that showers and thunderstorms will move into the region from the southwest Sunday morning, overspreading all of SE Idaho by late morning, with additional rounds of showers and thunderstorms expected through the day. The Central Idaho Mountains are currently forecast to receive the most rainfall, with amounts perhaps exceeding 0.50". At this time, all of SE Idaho is forecast to receive at least 0.25" of rain with this front. Behind the front, temperatures are forecast to cool to near seasonal averages through midweek with additional widespread shower and thunderstorm activity forecast for Tuesday and Wednesday at this time. AD && .AVIATION...An initial round of showers with VFR conditions will impact PIH, IDA and DIJ, with this activity exiting PIH by 20Z, IDA and DIJ between 21-22Z. A round of strong, potentially severe thunderstorms associated with a cold front is then forecast to zip eastward across the region late this afternoon and early evening. This activity should reach BYI and SUN around 21Z, PIH around 22-23Z, IDA between 23-00Z and DIJ between 00-01Z. This line has the potential to produce 40+ kt wind gusts (mainly from the west) along with hail. Brief MVFR conditions will be possible as well from BLDU and reduced CIG/VIS in +RA. After the front passes through, breezy W/SW winds 10-20kts will continue through around 03Z before diminishing. Dry, VFR conditions for Saturday are expected before another round of showers/storms impacts all terminals Sunday morning. AD && .FIRE WEATHER...Showers and isolated storms continue this afternoon over the eastern fire zones, with round 2 already moving into the western zones. We are likely to see the gambit today with risks from storms. We should see a decent amount of wetting rains today, but some storms will also be on the dry side. We also going to see strong winds with some storms along with hail. We will continue the RED FLAG WARNING for all zones except 411 through this evening. Another concern is that some of today's storms will also producing too much rain for burn scars, and the potential for debris flows. There is a FLASH FLOOD WATCH in conjunction with the Red Flag Warning in the central mountains. Saturday looks dry, but expect another wet and stormy day Sunday. This storm actually has the potential for more widespread wetting rains and scattered thunderstorms. Starting with Sunday's storm, temperatures will be much, much cooler across the board. The next storm will begin impacting us later Tuesday through Thursday with more showers and thunderstorms. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-413-422- 425-427-475-476. Flash Flood Watch until 6 PM MDT this evening for IDZ068>074. &&
Special Weather Statement
National Weather Service Pocatello ID
148 PM MDT Fri Sep 6 2019
IDZ059>061-062030-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-
148 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Franklin or 7 miles southeast of Preston, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will approach the north end of Bear Lake by 230 PM MDT,
so those recreating on or near lake should make plans to seek a
sturdy indoor shelter.
Locations impacted include...
Bear Lake Idaho Portion, Franklin, Saint Charles, Dingle, Paris,
Bloomington, Bern, Whitney, Minnetonka Cave, Ovid, Mapleton and
Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4206 11189 4238 11140 4216 11119 4200 11155
4200 11183
TIME...MOT...LOC 1946Z 234DEG 25KT 4202 11178
ADThe Boise radar (KCBX), 196 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
2 thunderstorm wind. Local standard time, as filed.
A 61 mph wind gust measured in Challis.
Six trees down On Yankee Fork River in Clayton. Metal roof torn off the Yankee Fork Ranger Station .
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857043, 857082.